It has been previously noted that penicillin when administered parenterally gives rise to varied cutaneous manifestations,1 such as urticaria, recurrent vesicular eruptions and exfoliative dermatitis. A case of contact dermatitis2 has been reported in a medical officer who was preparing penicillin.
To these cases of penicillin sensitivity I shall add a case of dermatitis venenata which developed in a white man following treatment for mild conjunctivitis with penicillin ointment.
REPORT OF A CASE
The patient was admitted to the sick list at another hospital complaining of swelling about the eyes and face. The onset was three weeks before, when he noted a slight burning and irritation of the eyes, but no accompanying redness or injection. A diagnosis of mild conjunctivitis was made.
He was given some eye drops for a couple of days, without relief of symptoms. He then used a 5 per
MARKSON LS. DERMATITIS VENENATA: FOLLOWING USE OF PENICILLIN OINTMENT. Arch Derm Syphilol. 1945;52(5):384. doi:https://doi.org/10.1001/archderm.1945.01510290089015
Browse and subscribe to JAMA Network podcasts!
Customize your JAMA Network experience by selecting one or more topics from the list below.
Create a personal account or sign in to: